Heavy Rain, Chickasaw
- When
- August 27, 10:02 AM CST to August 28, 12:46 AM CST
- Where
- Chickasaw County, Chickasaw
- Reported by
- Public
- Coordinates
- 43.030, -92.500
West of Ionia, 6.95 inches of rain fell.
A complex of storms moved across northeast Iowa during the late afternoon and evening of August 27th. These storms produced two tornadoes in the vicinity of Marble Rock (Floyd County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A complex of storms moved across northeast Iowa during the late afternoon and evening of August 27th. These storms produced two tornadoes in the vicinity of Marble Rock (Floyd County). The first tornado was an EF0 west of Marble Rock that only caused some minor crop and structural damage to a farm. The second tornado was rated as an EF1 that passed just to the south of Marble Rock as it moved southeast. Nearly all the buildings on one farm were destroyed and several other farm buildings and homes sustained some damage. The storms also produced heavy rain with totals ranging from 3 to 8 inches. Flash flooding from this rain closed several roads, including U.S. Highway 18 near New Hampton (Chickasaw County) and some homes sustained water damage. A train derailment southwest of New Hampton resulted from flooding along the Wapsipinicon River prompted officials to evacuate nearby residents when a tank car leaked anhydrous ammonia. The Chickasaw County Sheriff issued a no travel advisory for parts of the county because of the flooding. The Governor of Iowa issued a disaster proclamation for Allamakee, Chickasaw, Clayton, Floyd, Howard, Mitchell and Winneshiek Counties. A previous disaster proclamation was still in effect for Fayette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 5:51 AM CST, 4 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 651 AM CDT Fri Aug 27 2021 .SHORT TERM...(Today into Saturday night) Issued at 255 AM CDT Fri Aug 27 2021 First shortwave trough over southeast Minnesota with decent moisture transport into north central Iowa/south central Minnesota...is producing showers and storms across southeast Minnesota and western Wisconsin per latest mosaic radar. Rainfall amounts across southeast Minnesota and parts of northeast Iowa have been in the 1 to 4 inches. Main concern today is how much convection continues across the forecast area...as latest hi-resolution models indicate complex of storms over northwest Iowa to track east over much of the forecast this morning. However...hi resolution/deterministic models develop southwesterly flow aloft and would lift embedded shortwave troughs north into the northern half of the forecast area by 15z today. This would shift focus of convection into the northern portions of the forecast area late this morning and afternoon. Next concern for today into this evening are severe possibilities. The latest RAP shows surface instability building into 2500 j/kg over southeast Minnesota/northeast Iowa with less instability east of the Mississippi River and 0-3km shear of near 30 to 40 knots. If area clears and allows instability to build...next impulse is progged to move across parts of the forecast area late this afternoon and evening and possibly produce a few severe storms with damaging winds and large hail the main threats. However...confidence is low on severe threat...based on the ongoing convection and location of next round of convection over the forecast area. Locally heavy rain will continue to be a concern...as precipitable water values remain 1.5 to 2 inches across much of the forecast area today into tonight. For now...have continued trend with main focus of convection over the northern portions of the forecast this afternoon into tonight. The 27.00z GFS/ECMWF/NAM continue to show upper level trough digging over the Northern Plains States Saturday into Saturday night and southwesterly flow aloft over the forecast area. With upper level trough well west of the forecast area...pieces of energy are expected to be move west of the forecast area and over much of the eastern Dakotas and central Minnesota. The forecast area will be on the eastern periphery of these pieces of energy Saturday and main surface front/upper level trough tracks over the forecast area Saturday night. At this time...expect the higher likelihood of convection chances to occur Saturday evening/night. With the main pieces of energy west of the forecast area and surface front/upper level trough moving over the forecast area during the night time hours. Severe threat from any of the storms will be lower...but cannot rule out a severe storm. .LONG TERM...(Sunday through Thursday) Issued at 255 AM CDT Fri Aug 27 2021 Main forecast concerns Sunday through Thursday are shower and storm chances through the forecast period. West to east zonal flow aloft develops across the northern tier United States Sunday into Tuesday. Embedded shortwave troughs in the west to east zonal flow is expected to allow for on and off shower/storm chances through Tuesday. Then...the 27.00z GFS/ECMWF/GEM continue to amplify upper level ridge over the Northern Plains/Upper Midwest Wednesday into Thursday. The 27.00z GFS/ECMWF/GEM continue to differ on strength and placement with upper level ridge. Depending on placement of upper level...pieces of energy could overtop upper level ridge and move over forecast area. Have kept trend of small chances of showers/storms Wednesday into Thursday based on this scenario. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 637 AM CDT Fri Aug 27 2021 Showers and thunderstorms are presently ongoing with variable VFR/MVFR/IFR ceilings and visibilities. The trend this morning will be for the showers and thunderstorms to give way to decreasing coverage and cloud with VFR conditions. Additional thunderstorms are possible this afternoon and tonight, however due to the uncertainty and timing will keep conditions VFR. Variable northeast to southeast winds early 5 to 12kts...then mostly southeast 8 to 15kts with some stronger gusts at KRST during the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DTJ LONG TERM...DTJ AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service La Crosse WI 533 AM CDT Fri Aug 27 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 533 AM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A couple of rounds of storms will move over the area today into tonight. The main concern will continue to be locally heavy rain and possible flooding. Some of the storms could produce damaging winds and hail from 3pm to 9pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storm chances continue Saturday into Saturday night. Isolated severe storms are possible. The main threats will be locally heavy rain and damaging winds. If the storms repeat across the same areas, flooding will continue to be a concern. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today into this evening and Saturday evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HEAVY RAIN AUSTIN 43.67N 92.97W
08/27/2021 M2.65 INCH MOWER MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
553 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM HEAVY RAIN HARMONY 43.56N 92.01W
08/27/2021 M2.05 INCH FILLMORE MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
CZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM HEAVY RAIN LUANA 43.06N 91.45W
08/27/2021 M2.70 INCH CLAYTON IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN GRAND MEADOW 43.71N 92.57W
08/27/2021 M3.80 INCH MOWER MN PUBLIC
PUBLIC REPORT VIA KAALTV.
&&
JARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM HEAVY RAIN DODGE CENTER 44.03N 92.85W
08/27/2021 M3.00 INCH DODGE MN PUBLIC
PUBLIC REPORT VIA KAALTV.
&&
JARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM HEAVY RAIN DORCHESTER 43.47N 91.51W
08/27/2021 M1.35 INCH ALLAMAKEE IA PUBLIC
REPORT FROM WAOW.
0810 AM HEAVY RAIN 3 SW CUMMINGSVILLE 43.85N 92.30W
08/27/2021 M1.80 INCH OLMSTED MN PUBLIC
0854 AM HEAVY RAIN CALMAR 43.19N 91.86W
08/27/2021 M2.48 INCH WINNESHIEK IA CO-OP OBSERVER
0739 AM HEAVY RAIN KASSON 44.03N 92.75W
08/27/2021 E2.50 INCH DODGE MN PUBLIC
PUBLIC REPORT VIA KAALTV.
0808 AM HEAVY RAIN DECORAH 43.31N 91.80W
08/27/2021 M4.20 INCH WINNESHIEK IA PUBLIC
PUBLIC REPORT VIA KWWL.
0733 AM HEAVY RAIN 2 N IONIA 43.07N 92.46W
08/27/2021 E4.50 INCH CHICKASAW IA PUBLIC
PUBLIC REPORT VIA KWWL.
0728 AM HEAVY RAIN NEW HAMPTON 43.06N 92.32W
08/27/2021 M4.54 INCH CHICKASAW IA TRAINED SPOTTER
LOCAL STREET FLOODING.
0745 AM HEAVY RAIN AUSTIN 43.67N 92.97W
08/27/2021 M4.70 INCH MOWER MN PUBLIC
PUBLIC REPORT VIA KAALTV.
&&The La Crosse radar (KARX), 138 km away, was scanning. The volume nearest the first event began at 16:03 UTC.
9 flood, 6 thunderstorm wind, 5 heavy rain, 4 flash flood, 3 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.
West of Ionia, 6.95 inches of rain fell.
In New Hampton, 8.5 inches of rain fell.
In St. Ansgar, 9.73 inches of rain fell.
East of Osage, 8.07 inches of rain fell.
This very brief track was found in Sentinel satellite imagery and stayed in fields for its existence. Based on the location in the supercell, inflow wind trajectories along the left side of the track, and striation patterns in the fields, there is a high likelihood that this was an anti-cyclonic tornado.
An EF0 tornado formed west of Marble Rock and move to the east before dissipating. Damage was primarily limited to crops but one farm did sustain some damage to outbuildings.
An EF1 tornado developed just to the west of Marble Rock and passed south of town as it traveled southeast. Several farms sustained damage along the track with one farm having nearly every outbuilding destroyed and several large propane tanks were knocked over.
Telephone poles and crops were damaged by winds southeast of Nashua.
A funnel cloud was sighted southeast of Ionia.
Lightning struck a home in Ionia.
Power lines were blown down in Calmar.
Power lines were blown down in Fort Atkinson.
Near Eldorado, 4.9 inches of rain fell.
Power lines were blown down in Ossian.
Power lines were blown down in Postville.
Power lines were blown down in Monona.
Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested over six feet above the flood stage at 15.1 feet on the 28th.
Runoff from heavy rains pushed the Little Cedar River out of its banks. County roads A46 and T64 near New Haven had to be closed because of the flood waters. Spring Creek also went out if its banks causing U.S. Highway 18 to be closed near Osage. A dam on the Cedar River near Mitchell sustained damage from the flood waters. Numerous gravel roads across the county suffered washouts.
Runoff from heavy rains caused some flash flooding to occur across the eastern sections of Floyd County. Some gravel roads were washed out and some chickens were washed away from a farm.
Runoff from heavy rain caused several streams to out of their banks across Fayette County. Flood waters from the Little Turkey River caused officials to evacuate campers from Gouldsburg County Park and close roads around Waucoma.
Runoff from heavy rains caused numerous streams to go out of their banks across Chickasaw County. Roads throughout the township of New Hampton were had to be closed because of flood waters.
Numerous roads were closed across Chickasaw County because of flood waters in the Ionia area. The East Fork of the Wapsipinicon River went out of its banks forcing officials to close U.S. Highway 18 near Fredericksburg. A train attempting to cross the Wapsipinicon River southwest of New Hampton derailed causing officials to evacuate nearby residents when one of the tank cars leaked some anhydrous ammonia.
Flood waters from the Little Turkey River prompted officials to evacuate half of Waucoma. The flood waters caused minor damage to some buildings.
A road east of New Haven had to be closed due to flood waters from Watsons Creek.
A road was closed south of Colwell due to flood waters from the Cedar River.
Roads were closed in the vicinity of Spillville and Ridgeway due to flood waters from the Turkey River and Walnut Creek.
Runoff from heavy rains pushed the Turkey River out of its banks in Elkader. The river crested almost eleven feet above the flood stage at 22.82 feet on the 30th. This was the fourth highest crest on record.
Runoff from heavy rains pushed the Cedar River out of its banks in Charles City. The river crested over four feet above the flood stage at 16.27 feet on the 29th.
Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested over six feet above the flood stage at 23.39 feet. This was the fourth highest crest on record.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981323, 981322, 981313, 981321, 984551, 981117, 981122, 981123, 981124, 981125, 981132, 981129, 981314, 981133, 981126, 981137, 981384, 981156, 981571, 981308, 981311, 981315, 981316, 981318, 981319, 981320, 981386, 981345, 981387.